Colorado, 2003

Tornado and Hail in Colorado, July 7, 2003

July 7, 2003 · NWS BOU · 14 events in 7 counties and zones

8 thunderstorm wind, 5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 1:40 PM MST, 39 minutes earlier.

Area forecast discussion, Jul 7, 1:40 PM MST, 39 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT MON JUL 7 2003

SHORT TERM DISCUSSION...TIMING OF SHORT WAVE ACROSS THE CWA STILL
LOOKS TO BE FM 21Z-06Z.  INTERACTIVE SOUNDINGS SHOW CAPES TO 3000
J/KG WITH VALUES OF 91/52 FOR T/TD.  PLENTY OF MSTR WITH THETA-E
RIDGE STRETCHING FM ROUGHLY BURLINGTON TO CHEYENNE.  SOME CIN AS
WELL BUT LIFT FM THE SHORT WAVE ALF OR COLLIDING OUTFLOW BOUNDARIES
MAY BE ENUF TO OVERCOME THIS BARRIER.  IN ADDITION...PRECIPITABLE
WATER VALUES ARE ALSO PROGGED TO BE AROUND AN INCH AS MSTR INCREASE
FM THE WEST ALF AND FM THE E AT THE LOWER LVLS.  ENOUGH DIRECTIONAL
SHEAR TO SUPPORT A FEW SVR STORMS LATE THIS AFTN AND EVENING.
MESOETA DOES NOT MOVE 250 MB POTENTIAL VORTICITY LOBE (ASSOCIATED
WITH THE SHORT WAVE) OUT OF ERN CO UNTIL 06Z SO THUNDERSTORMS NEAR
THE ERN BORDER WILL LIKELY NOT DIMINISH UNTIL EARLY TUESDAY
MORNING.  ON TUESDAY...A DRIER WNWLY FLOW WILL BE OVER CO AS RIDGE
OVER THE FOUR CORNERS AMPLIFIES.  MSTR IN PROGGED TO DCRS AT ALL
LEVELS SO THE POTENTIAL FOR THUNDERSTORMS WILL BE MUCH LOWER.  WL
MAINTAIN A SLGT CHC IN THE HIGHER TERRAIN AREAS.  THERE MAY ALSO BE
ENUF MSTR ALG THE ERN BORDER TO SPARK ISOLD THUNDERSTORMS LATE
TUESDAY AFTN SO WL ADD SOME POPS IN THOSE AREAS.  H7 TEMPERATURES
AROUND 17C TUESDAY AFTN WILL ALLOW FOR TEMPERATURES IN THE M90S...SO
WILL ADJUST THOSE GRIDS AS WELL.  COOPER

LONG TERM DISCUSSION...TROF AND CDFNT WILL MOVE THRU AREA ON NW FLOW
TUE NIGHT...SO MORE TSTMS POSSIBLE...MAINLY NERN CORNER.  THEN IT
LOOKS LIKE A DAY OR TWO OF DRY SUBSIDENT FLOW.  WILL REDUCE POPS ON
THU...ONLY IN HIEST ELEVS.  THEN PVS FCST LOOKS GOOD FOR FRI-MON.
GENERALLY DRY NW FLOW FRIDAY...CHANCE OF TSTMS SAT WITH ANOTHER WEAK
TROF...TRANSITIONING TO MOSTLY DRY SWLY FLOW EARLY NEXT WEEK.  MAY
GET SOME TRAPPED LOW LVL MSTR UNDER UPPER RIDGE THAT WILL BUBBLE UP
FOR AFTN CNVTN...PROBABLY HOLDING OFF TIL NEXT WEEK.  RTG

.DEN...NONE.
Hazardous weather outlook, Jul 7, 10:15 AM MST, 4 hours 4 minutes before
COZ030>051-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT MON JUL 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY 1 PM IN THE
MOUNTAINS...FRONT FOOTHILLS AND HIGHER TERRAIN OF THE PALMER
DIVIDE...THEN SPREAD EAST INTO THE REMAINDER OF NORTHEASTERN
COLORADO THROUGH THE REST OF THE AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE OVER SOUTHWESTERN WYOMING WILL MOVE
ACROSS NORTHERN COLORADO THIS AFTERNOON AND EVENING.  THIS SYSTEM
WHICH WILL ENHANCE THUNDERSTORM ACTIVITY ALONG WITH THE HIGHER
MOISTURE LEVELS IN THE ATMOSPHERE. THE ATMOSPHERE WILL BECOME VERY
UNSTABLE THIS AFTERNOON ALONG WITH ADEQUATE SHEAR OVER THE PLAINS
LEADING TO A HIGHER THREAT OF SEVERE STORMS THAN IN PREVIOUS DAYS.
THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...UP TO 2 INCHES
IN DIAMETER...VERY HEAVY RAINFALL AND DAMAGING WINDS. THE STORMS
WILL END FROM WEST TO EAST BY LATE THIS EVENING WITH CLEARING SKIES
EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS TUESDAY
AFTERNOON AND THE FAR NORTHEAST PLAINS TUESDAY NIGHT WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS EAST OF STERLING TUESDAY EVENING.  THE
THEME FOR MOST OF THE WEEK WILL BE MOSTLY DRY AND HOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

COOPER/GLANCY

The radar

The Denver radar (KFTG), 146 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 7, 2:19 PM MST
Where
Lincoln County, 9 mi N of Limon
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.617, -103.217

Hail, Larimer

When
July 7, 3:25 PM MST
Where
Larimer County, 6 mi N of Masonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -103.700

Hail, Weld

When
July 7, 4:32 PM MST
Where
Weld County, Evans
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -105.200

Hail, Weld

When
July 7, 4:40 PM MST
Where
Weld County, Greeley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -104.683

Hail, Morgan

When
July 7, 5:15 PM MST
Where
Morgan County, 6 mi W of Ft Morgan
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -104.683

Thunderstorm Wind, Logan

When
July 7, 5:27 PM MST
Where
Logan County, 2 mi S of Merino
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.250, -103.917

Thunderstorm Wind, Logan

When
July 7, 5:40 PM MST
Where
Logan County, Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.450, -103.350

Strong winds snapped tree limbs, 10 inches in diameter.

Tornado, Logan

When
July 7, 5:40 PM MST
Where
Logan County, 5 mi E of Iliff
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

A small tornado touched down but did no damage.

Thunderstorm Wind, Logan

When
July 7, 5:52 PM MST
Where
Logan County, 2 mi SW of Sterling
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -102.967

Thunderstorm Wind, Phillips

When
July 7, 6:10 PM MST
Where
Phillips County, 8 mi W of Holyoke
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.200

Thunderstorm Wind, Sedgwick

When
July 7, 6:30 PM MST
Where
Sedgwick County, 11 mi S of Ovid
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.450

Strong winds snapped tree limbs, 10 inches in diameter.

Thunderstorm Wind, Sedgwick

When
July 7, 6:30 PM MST
Where
Sedgwick County, 3 mi S of Julesburg
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.783, -102.383

Damaging thunderstorm winds downed trees and power lines across Sedgwick and Phillips Counties. Several sheds were also sustained extensive damage.

Thunderstorm Wind, Phillips

When
July 7, 6:34 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.267

Hail, Sedgwick

When
July 7, 6:38 PM MST
Where
Sedgwick County, 3 mi S of Julesburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.933, -102.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368261, 5369514, 5368249, 5368250, 5368251, 5368252, 5368253, 5368259, 5368260, 5368254, 5368255, 5368256, 5368258, 5368257.